Mississippi, 2006

Damaging Wind in Mississippi, September 23, 2006

September 23, 2006 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 23, 10:14 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 23, 10:14 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1114 AM CDT SAT SEP 23 2006

.DISCUSSION...HAVE UPGRADED A SMALL SECTION OF THE LAKE WND ADV TO A
WND ADV. GLH CONTINUES TO BE SUSTAINED AT 25 TO 30 MPH AND HAS GUSTS
GREATER THAN 35 MPH. ONLY OUR TWO AR COUNTIES...BOLIVAR AND
WASHINGTON COUNTIES ARE IN THE WND ADV. AS FOR THE REST OF THE
FORECAST WE STILL LOOK GOOD. WILL SEND OUT ZONES SHORTLY TO ACCOUNT
FOR THE WND ADV AND GO AHEAD AND REMOVE MORNING WORDING.

&&

.PREV DISCUSSION...FIRST CONCERN IS THE LAKE WND ADV. ALREADY HAD TO
UPDATE AND EXPAND THE ADV TO INCLUDE ANOTHER TIER OF COUTNIES EAST
AND SOUTH AS TVR HAS BEEN ABLE TO GET SUSTAINED WINDS OF 20 MPH WITH
GUSTS ABV 25. AM WATCHING CLOSELY TO SEE IF THERE IS A NEED TO
UPGRADE ANYWHERE TO A WND ADV. GLH HAS GUSTED TO 34 MPH AND AT ONE
POINT SUSTAINED AT 29 MPH. NOT SURE HOW LONG THIS WILL LAST FOR AND
IF IT IS JUST THE INTIAL GUST THAT IS CAUSING THE SUSTAINED WINDS TO
BE SO HIGH. ALSO IT IS THE ONLY SITE SHOWING THIS HIGH SO WILL HOLD
OFF FOR NOW ON UPGRADIONG BUT AM KEEPING A CLOSE EYE. AS FOR THE RET
OF THE FORECAST. WE WERE ALREADY WARMER THAN GUI AND THIS LOOKS TO
WORK OUT WITH HIGHS NEAR 90. AS FOR POPS. I LIKE THE LIKELY POPS
CONTAINED TO THE NW AND CHACNE ESLEWHERE. SHRA SHOULD BEGIN BY MIDDAY
AND EXPAND IN COVERAGE BUT TSRA WILL BE HARD AS THERE WILL BE SOME
MID LEVEL WARMING AND A STRENGTHENING CAP AND WE WONT GET THE UPPER
SUPPORT AND COLD FRONT UNTIL TONIGHT. WILL SEND OUT NEW ZONES FOR THE
LAKE WND ADV EXPANSION.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ019-
     MSZ025-MSZ026-MSZ027-MSZ028-MSZ035-MSZ036-MSZ040-MSZ041-
     MSZ042-MSZ047.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ018-MSZ034.

LA...LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LAZ007-
     LAZ008-LAZ009-LAZ015-LAZ016-LAZ023-LAZ025.

AR...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR ARZ074-ARZ075.

&&

CAB
Hazardous weather outlook, Sep 23, 4:15 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
515 AM CDT SAT SEP 23 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241015-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
515 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF CENTRAL
MISSISSIPPI TONIGHT...GENERALLY ALONG AND NORTH OF THE NATCHEZ
TRACE. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WINDS
OF AROUND 60 MPH...ALTHOUGH LARGE HAIL AND TORNADOES WILL ALSO BE
POSSIBLE.

THERE WILL ALSO BE A RISK OF STRONG THUNDERSTORMS TODAY OVER THE
WHOLE OUTLOOK AREA AND THEN SOUTHEAST OF THE NATCHEZ TRACE
TONIGHT. THIS WILL BE DUE TO STRONG LOW LEVEL WINDS RESULTING IN
WIND GUSTS OF 40 TO 50 MPH WITH SOME THUNDERSTORMS.

AN INTENSE STORM SYSTEM WILL MOVE ACROSS THE PLAINS TODAY AND
SEND A COLD FRONT INTO OUR AREA TONIGHT. A SQUALL LINE OF
THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT LATER
TODAY AND MOVE INTO OUR AREA TONIGHT. AHEAD OF THIS
SYSTEM...SOUTHERLY WINDS WERE BRINGING IN WARM MOIST AND UNSTABLE
AIR INTO THE ARKLAMISS REGION. STRONG LOW LEVEL WINDS WILL AID IN
THE WIND GUSTS FROM ISOLATED SEVERE STORMS WITHIN THE SQUALL LINE
AS IT MOVES TO THE NATCHEZ TRACE CORRIDOR BY 6 AM SUNDAY.

...NON PRECIPITATION...
UNUSUALLY STRONG WINDS FOR THE MONTH OF SEPTEMBER WILL RESULT IN
GUSTY SOUTH WINDS OF 10 TO 20 MPH ACROSS PORTIONS OF THE DELTA
UNTIL LATER THIS AFTERNOON. WIND GUSTS COULD REACH 25 TO 30 MPH
GENERALLY ALONG AND NORTHWEST OF A LINE FROM BASTROP TO GREENWOOD
WHERE A LAKE WIND ADVISORY HAS BEEN POSTED. THESE WINDS WILL
RESULT FROM A TIGHT PRESSURE GRADIENT ASSOCIATED WITH A VERY
STRONG LOW PRESSURE SYSTEM CROSSING THE CENTRAL PLAINS.

BOATERS ON AREA LAKES SHOULD EXERCISE EXTREME CAUTION AND
TRAVELERS IN HIGH PROFILE VEHICLES ON EAST TO WEST HIGHWAYS
SHOULD BE PREPARED FOR SOME GUSTY CROSS WINDS...ESPECIALLY THIS
MORNING. THE WINDS SHOULD DECREASE AND BECOME LESS GUSTY LATER
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...SUNDAY AND MONDAY...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY GENERALLY
ALONG AND SOUTHEAST OF THE NATCHEZ TRACE CORRIDOR. A SQUALL LINE
IS EXPECTED TO BE MOVING ACROSS THE OUTLOOK AREA SUNDAY
MORNING... POSSIBLY CONTAINING EMBEDDED SEVERE THUNDERSTORMS.
DAMAGING WINDS AROUND 60 MPH WILL BE THE PRIMARY THREAT ALTHOUGH
LARGE HAIL AND TORNADOES WILL ALSO BE POSSIBLE. THE THUNDERSTORMS
SHOULD EXIT OUR SOUTHEAST COUNTIES SUNDAY AFTERNOON.

...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND SUNDAY. OTHERWISE
ACTIVATION IS NOT EXPECT THROUGH FRIDAY SEPTEMBER 29.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Sep 23, 11:52 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1252 PM CDT SAT SEP 23 2006

MSZ047-231820-
WARREN-
1252 PM CDT SAT SEP 23 2006

...STRONG THUNDERSTORM MOVING ACROSS WARREN COUNTY...

AT 1250 AM...DOPPLER RADAR INDICATED A STRONG STORM NEAR THE YOKENA
COMMUNITY MOVING NORTHEAST TOWARD VICKSBURG. EXPECT THIS STORM TO BE
NEAR VICKSBURG BY 105 PM. THIS STORM WILL BE CAPABLE OF PRODUCING
GUSTY WIND TO 40 OR 50 MPH ALONG WITH SMALL HAIL AND FREQUENT
LIGHTNING STRIKES.

PERSONS OUTDOORS SHOULD KEEP A CLOSE WATCH FOR THREATENING WEATHER
AND BE PREPARED TO MOVE INDOORS QUICKLY. BE ESPECIALLY AWARE OF OLDER
TREES AND ROTTEN LIMBS WHICH WILL BE MORE PRONE TO FALLING IN STRONG
WIND GUSTS.

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 71 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Copiah

When
September 23, 2:00 PM CST
Where
Copiah County, Glancy
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
31.817, -90.500

A few trees were blown down off Highway28.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530726.